|Stop meds after starting early?
Mar 1, 2004
I am facing the decision of whether to stop meds or not after starting 3 1/2 yrs ago 3 wks after seroconversion. Currently on Epivir, Abacavir, Sustiva. I have been very lucky with vl consistently under 50 copies and CD4 above 1000 at over 50. I tested during serocoversion with vl >500,000 and started current regimen 3wks later with vl around 6000 and CD4 750 at its lowest.
The clinical trial where I receive meds is ending and I am trying to get educated opinions on whether to stop or not. I have no side effects/body changes - other than occasional drunk feeling eating to close to when I take Sustiva ( me and everyone else I'm sure)
What would you suggest - do in my shoes? I am worried about long term toxicities, worried about losing "ground" so to speak and wondering if people are able to go back on the same regimen that was working well for them before they stopped. The hit hard, hit early benefit theory isn't mentioned as much now as it was. I hear more about long term toxicities now. I don't want to mess up a good thing, but don't want to be on meds if I don't have to be.
Any advice would be appreciated and I realize what a lucky position I am in.
| Response from Dr. Lee
You are certainly in an enviable position in terms of options for treatment. It is difficult to know how any changes will affect you as an individual, because studies are used to compare groups and not individuals. We have only limited study information on the concept of trying to change the viral "set point" or level at which the virus and the CD4 levels co-exist for some period of time.
At one time it was thought that possibly very early treatment might effectively push this set point to a low viral level. (There were some reports that certain combinations provided very early, or with timed interruptions,would have that affect.)However, the more recent data is that the manipulations of the medications probably do not alter the set point.
It sounds as though you had achieved a relatively safe set point with a viral load of only 6000 and a CD4 system which was relatively intact.
So, should you stop? Medically, there is no solid direction I can give. It is a very personal decision, and there are many details I would want to know before making such a recommendation. But, I can help answer your specific questions related to stopping.
First, you are worried about long term toxicities. Often these toxicities are greatest in people who start treatment later in the disease process. It is hard to predict if you as an individual will develop these toxicities, although there is certainly evidence that the toxicities (such as mitochodrial toxicities related to body changes such as fat redistribution) are cummulative. That is the risk of developing the toxicity increases with increasing time on therapy. There is also evidence that these toxicities are more likely to occur in people with certain genetic factors. So, if one or both of your parents developed diabetes, it is more likely that you will develop insulin resistance and other side effects.
You are also worried about losing "ground". This is a possibility because the medications are holding the virus at bay. However, your CD4 levels were always high and should not fall rapidly if you stop treatment. Therefore if you do stop, you could follow the CD4 levels periodically and resume treatment if they begin to drop.
Finally, you wonder if people are able to go back on the same regimen that was working well for them before they stopped. The simple answer is usually yes. IF the virus is fully controlled prior to discontinuation of the treatment and the treatment is stopped in a way that does not allow development of resistant virus. In your case, should you decide to stop your medicine, remember the Sustiva stays in your system longer than many other medicines and therefore you may want to talk to your doctor about a step-down approach to stopping your antiretrovirals. (That is stop the medicines that take the longest to clear first and then discontinue the rest of the regimen over a couple of days.)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Where Do Shingles Appear On The Body?
- What If I Have A Low Level Of Hpv?
- What Happens When Herpes Virus Enters Your Body?
- What Causes A Recurrence Of Genital Warts?
- What Are Your Chances Of Getting Herpes If You Have Sex With Someone That Has It?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.